Discussions that mention lidoderm

Pain Management board


How do you know if your pain meds are really working?

The reason why I ask this is because I've been on pain meds since May--really strong ones (dilaudid, demerol) and for about 3 weeks I was on PCA pump with dilaudid. I was not only on that, but on Lyrica, Lidoderm patch with demerol + phenergan every 4-6 hrs. Now I'm home (after spending about 2 months or so in the hospital) and still in pain. I'm on Lyrica, Lidoderm patch, Fentanyl Patch 50mg (he rx'ed me 75 but ins rejected it as it is rather strong & all--they said they will next month but 50mg for now), Dilaudid 1mg/1ml- 5ml every 4 hrs (liquid form).

I'm still in pain, use heating pad, use my meds as accordingly and still unsure if it works. I think I have developed HIGH tolerance to pain meds that I can't feel the aid or if they're working.

I have Peripheral Neuropathy, Severe Gastroparesis, Epilepsy, and more. I have 2 feeding tubes (G-tube & J-tube)-- the G-tube is for venting acid & J-tube is for medication + feedings.

I'm derailing here but, my point is...how do you know if the meds are working and if maybe they are and you don't know it--- or if you've grown tolerance to them.

What do I do? I can't stop the pain meds or I'll end up back in the hospital (another lengthy stay).
So again, here's my meds:

Fentanyl patch 50mg
Lyrica 50mg
Lidoderm Patch
Dilaudid 5mg (1mg/1ml- 5ml=5mg)

I will soon be out of dilaudid and my pain doc wants to hold off on refilling that one and see how I do with the other 2 (lidoderm + fentanyl)...lyrica is prescribed by my MD or neurologist.

I'm on my 2nd Fentanyl patch (they're changed every 72 hrs) and I don't feel any different-- pain isn't lessened nor changed.
Do I need to give it time or does it need to be increased or another meds added??

I'm not sure what to do. My pain doc has this 6th sense on who is in pain & who's not--he called out a guy on his faking his pain for pain meds while giving me hugs and saying I can feel your pain (I was hurting and starting to run fevers--apparently when my pain worsens, I start to run fevers *weird*) anyway...yeah replies??

jen
Hi Jen, I've actually never seen anyone ask this kind of question, Only you know if your pain is being relieved or managed. The purpose and design of long acting pain meds are so you don't feel them kicking in or wearing off, so you don't associate a feeling the meds may create with pain relief.

Pain relief is just that, bringing unmanaged levels of pain to a managable or tolerable level. Is you pain managed to the point you can do what is being asked of you in your recovery? Can you do PT if asked, can you walk around the block if the doc suggested this, can you shower and take care of your daily needs or do you lay in bed hungry in too much pain to get something to eat? The goal isn't complete relief or feeling anything other than enough pain relief to function at the level you should be following surgery or an accident..

You mentioned not feeling anything from the meds but you haven't once said the pain in is unbearable, I WOULD USE THAT AS A GAGE. Lyryca, lidoderm and phenergan are adjunct meds, not opiates that you would feel an hour after a dose or the first time you're exposed to these meds. Duragesic takes
15+ hours to reach max serum level so you shouldn't feel wacked 2 hours after aplying a new patch. You should just feel like your pain is controlled and you can do what is expected at this point in your recovery.

The goal of pain management with opiates is to ease suffering and increase function, If your not suffering and can function at levels realistic with your prognosis or present condition. Taking more simply to feel something other than lack of unbearable pain can lead to a very slippery slope. When , nothing in your post says your not doing well given your circumstances.

If the meds were not relieving enough pain, I can't imagine having to ask someone else if your meds are working. Your pain is either managed or unbearable. Obviously your doc doesn't expect you to be pain free or he wouldn't still be prescribing. If your only concern is you don't feel meds kick in the way you did after an injection the way you did in the hospital, doesn't mean your dose needs to be increased.

If the meds hinder you and leave you sedated to the point of not being able to do your part in your recovery, they become a negative rather than a positive.

With the absence of a complaint of uncontrolled or intolerable pain, I don't see why you would think you need an increase. You're not going to get that sigh of relief from lyrica an hour after a dose, it doesn't work that way. Meds like that are more like the way antidepressants work, you simply start feeling better after the med builds up in your system.

Good luck, Dave